Alert archive / Arkansas / Flash Flood Warnings in 2009

Flash Flood Warning 3, NWS Little Rock, AR

April 28, 20098 counties in Arkansas

NWS Little Rock, AR issued this flash flood warning at Apr 28, 2009, 7:58 AM CDT for 8 counties in Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 28, 2009, 7:58 AM CDT (12:58 UTC)
Expired
Apr 28, 2009, 11:00 AM CDT
In force
3 hr
Issued by
NWS Little Rock, AR
Area
Storm-based polygon
Flood severity
None

Counties Cleburne County, AR, Independence County, AR, Jackson County, AR, Lonoke County, AR, Monroe County, AR, Prairie County, AR, White County, AR, Woodruff County, AR

The radar

The Little Rock radar (KLZK), 76 km from the middle of the area, began a volume at 13:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 1.0 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2009-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 830 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2009-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
830 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
445 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Apr 28, 6:30 AM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, Apr 28, 6:30 AM CDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION...UPDATE FOR AVIATION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
630 AM CDT TUE APR 28 2009

.AVIATION...
OVERALL MVFR CEILINGS ACROSS AR THIS MORNING...WITH ISOLATED VFR
CEILINGS...AND AREAS OF IFR CEILINGS AND VISIBILITY AT KHRO AND
KBPK. NEAR AND IN SHOWERS AND THUNDERSTORMS...IFR CEILINGS AND
VISIBILITIES. CONVECTION WILL MOVE NORTHEAST ACROSS AR THIS MORNING
AND GRADUALLY WEAKEN. A COLD FRONT OVER NORTHWEST AR...WILL SAG
SOUTHEAST TO CENTRAL AR TODAY. SOUTH WINDS 5 TO 10 MPH SOUTH OF
FRONT...WHILE NORTH WIND 5 TO 10 MPH NORTH OF FRONT. CEILINGS AND
VISIBILITY BECOMING MVFR TO VFR THIS AFTERNOON. (59)

&&
.PREV DISCUSSION... /ISSUED 428 AM CDT TUE APR 28 2009/

.DISCUSSION...
MAIN FORECAST CHALLENGE THIS MORNING CONCERNS WHERE THE SFC FRONT
WILL STALL ACROSS THE STATE...AS WELL AS HOW MUCH ADDITIONAL
RAINFALL WILL FALL.

SCATTERED SHOWERS AND THUNDERSTORMS CONTINUED EARLY THIS MORNING
ALONG THE SFC FRONTAL BOUNDARY...WHICH WAS LOCATED FROM NE TX INTO
CENTRAL AR...NE INTO S IL. SOUTHWARD PROGRESS HAS BEEN SLOW OVER
THE LAST SEVERAL HOURS...BUT FRONT STILL PROGRESSING SOUTHWARD.
RAINFALL AMOUNTS HAVE BEEN ON THE ORDER OF 1 TO 1.5 INCHES...WITH
SOME LOCATIONS ACROSS NE COUNTIES SEEING OVER 3 INCHES. LIGHT
WINDS AND SATURATED NEAR SURFACE LAYER HAS CAUSED AREAS OF PATCHY
FOG BEHIND THIS FRONT. TEMPERATURES ACROSS CENTRAL AND S AR WERE
IN THE UPPER 60S TO LOW 70S. NORTH OF THE FRONT...TEMPS WERE IN
THE UPPER 50S TO LOW 60S.

&&

.SHORT TERM...TODAY THROUGH SUNDAY

EXPECTING THE FRONT TO CONTINUE ITS SLOW SOUTHWARD PROGRESSION
OVER THE NEXT FEW HOURS BEFORE STALLING ACROSS CENTRAL AND SE AR
LATER THIS MORNING AND AFTERNOON. SHOWERS AND THUNDERSTORMS WILL
CONTINUE ALONG THE FRONT FOR THE NEXT SEVERAL HOURS AS WEAK VORT
MAX LIFTS OFF THE NE. PATCHY FOG WILL ALSO BE POSSIBLE WITH WINDS
IN VICINITY OF THE FRONT NEARLY CALM AS WELL AS THE SATURATED SFC
LAYER. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES WILL BE
POSSIBLE THROUGH THIS THIS EVENING...WITH LOCALLY HIGHER AMOUNTS
NEAR 3 INCHES POSSIBLE AS THERE IS DEFINITELY PLENTY OF GULF
MOISTURE AVAILABLE. WILL GO AHEAD WITH A FLASH FLOOD WATCH THROUGH
12Z WEDNESDAY WITH THE POTENTIAL FOR THE ADDITIONAL RAINFALL
THROUGH THIS EVENING TO FALL IN SAME AREAS THAT SAW SOME HEAVY
RAIN THIS MORNING.

EXPECT A LULL IN PRECIP ACTIVITY OVERNIGHT BEFORE ANOTHER ROUND OF
SHOWERS AND THUNDERSTORMS FORMS AS ANOTHER IMPULSE OF UPPER LEVEL
ENERGY MOVES NORTHEAST ACROSS THE REGION...LIFTING THE FRONT BACK
TO THE NORTH. UPPER FLOW WILL THEN BECOME MORE ZONAL...AND WITH
THE FRONTAL POSITION EXPECTED TO BE FURTHER NORTH...BEST POPS WILL
BE ACROSS N AR FOR THURSDAY AND FRIDAY. STRENGTHENING SFC LOW OVER
THE PLAINS FRIDAY AFTERNOON WILL PUT THE STATE IN THE WARM
SECTOR...LOWERING POPS SLIGHTLY BEFORE INCREASING POPS ONCE AGAIN
AS ANOTHER COLD FRONT SURGES SOUTH SATURDAY MORNING.

EXPECTING TEMPS THROUGH THE PERIOD TO HOVER IN THE 60S AND 70S
THIS AFTERNOON...AND IN THE 70S FOR THE REST OF THE SHORT TERM
PERIOD.

&&

.LONG TERM...SUNDAY THROUGH SUNDAY

LITTLE CHANGE IN THE EXTENDED FORECAST. THE UPPER ZONAL PATTERN WILL
ALLOW ENERGY TO MOVE OVER THE AREA...AND AS SATURDAYS FRONTAL
BOUNDARY STALLS OVER ARKANSAS...CHANCE POP REMAINS IN THE FORECAST
EACH DAY. SOME VARIATIONS IN THE POP FORECAST WILL BE DUE TO THE
EXACT LOCATION THE BOUNDARY STALLS. NORTHERN AR COULD BE COOLER AND
DRIER IF THE BOUNDARY DRIFTS TO SOUTH AR...WHILE WETTER IF IT HOLDS
MORE OVER NORTHERN AR. IF THE BOUNDARY STALLS OVER NORTHERN AR...
THEN SOUTHERN AR WOULD BE MILD WITH A LOWER CHANCE OF RAIN. CENTRAL
AR APPEARS TO HAVE THE BEST CHANCES OF RAIN. UNCERTAINTY IN THE
EXACT LOCATION WILL BE FINE TUNED WITH LATER MODEL RUNS. OVERALL
TEMPERATURES WILL REMAIN AROUND NORMAL...WITH SOME VARIATIONS DUE TO
CLOUDS...AMOUNT OF CONVECTION...AND THE LOCATION OF THE FRONTAL
BOUNDARY STALLING OVER AR.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     74  61  75  62 /  70  40  60  60
CAMDEN AR         75  64  81  64 /  70  50  40  30
HARRISON AR       67  58  73  61 /  40  60  70  70
HOT SPRINGS AR    74  64  76  64 /  70  50  60  60
LITTLE ROCK   AR  75  64  78  63 /  70  40  50  50
MONTICELLO AR     76  65  80  64 /  70  50  40  30
MOUNT IDA AR      73  63  75  63 /  60  50  60  60
MOUNTAIN HOME AR  70  58  74  62 /  50  60  70  70
NEWPORT AR        75  62  76  63 /  70  40  60  50
PINE BLUFF AR     77  64  79  64 /  70  50  40  40
RUSSELLVILLE AR   76  63  75  62 /  50  50  60  60
SEARCY AR         75  62  77  63 /  70  40  60  60
STUTTGART AR      76  64  78  64 /  70  50  40  40
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR ARKANSAS-BRADLEY-
CALHOUN-CLARK-CLEBURNE-CLEVELAND-CONWAY-DALLAS-DESHA-DREW-
FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-INDEPENDENCE-IZARD-
JACKSON-JEFFERSON-LINCOLN-LONOKE-MONROE-MONTGOMERY-OUACHITA-
PERRY-PIKE-PRAIRIE-PULASKI-SALINE-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF.

&&

SHORT TERM...62 / LONG TERM...59
Hazardous weather outlook, Apr 28, 5:00 AM CDT, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT TUE APR 28 2009

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-291015-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT TUE APR 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

PERIODS OF RAIN TODAY AND TONIGHT MAY LEAD TO FLASH FLOODING. A
FLASH FLOOD WATCH WILL BE IN AFFECT FOR MUCH OF ARKANSAS TODAY
THROUGH WEDNESDAY MORNING...DUE TO THE EXPECTED PERIODS OF RAIN. A
COLD FRONT OVER NORTHWEST ARKANSAS THIS MORNING IS EXPECTED TO SAG
TO CENTRAL ARKANSAS TODAY...AND WITH SOUTHWEST FLOW ALOFT...UPPER
LEVEL ENERGY WILL MOVE OVER THE REGION AND DEVELOP SHOWERS AND
THUNDERSTORMS...WITH SOME HEAVY RAIN POSSIBLE. LOCALIZED FLOODING
WILL BE POSSIBLE. WIDESPREAD RAINFALL AMOUNTS OF ONE TO TWO INCHES
WILL BE POSSIBLE THROUGH TONIGHT OVER MUCH OF THE STATE. AN
ISOLATED STRONG TO SEVERE STORM MAY BE SEEN...THE OVERALL THREAT
WILL BE LOW.

SOME RISES ARE EXPECTED IN THE OUACHITA RIVER BASIN AND ITS
TRIBUTARIES IN WESTERN AND SOUTHERN ARKANSAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

LATER TUESDAY TO WEDNESDAY...THE COLD FRONT IS EXPECTED TO STALL
OVER CENTRAL ARKANSAS...AND BE THE FOCUS AS ADDITIONAL UPPER LEVEL
ENERGY MOVES OVER THE STATE. SHOWERS AND THUNDERSTORMS...WITH
SOME HEAVY RAIN POSSIBLE...ARE EXPECTED WEDNESDAY THROUGH
FRIDAY...THEN THE OVERALL CHANCES ARE EXPECTED TO LOWER A BIT OVER
THE WEEKEND. THE EXACT LOCATIONS OF THE HEAVIEST RAIN WILL BE A
BIT HARD TO PINE DOWN...BUT LOCALIZED FLOODING WILL BE POSSIBLE.
WIDESPREAD RAINFALL AMOUNTS OF ONE TO TWO INCHES THROUGH FRIDAY WILL
BE POSSIBLE...WITH ISOLATED HEAVIER AMOUNTS. ISOLATED STRONG
STORMS MAY BE SEEN...BUT THE OVERALL SEVERE THREAT WILL BE LOW.

ALSO...DUE TO THE HEAVY RAIN POTENTIAL...SOME SIGNIFICANT RISES
WILL BE SEEN OVER THE OUACHITA RIVER BASIN AND ITS TRIBUTARIES IN
WESTERN AND SOUTHERN ARKANSAS. WHILE ANY CRESTS CANNOT BE
QUANTIFIED AT THIS TIME...PEOPLE WITH PROPERTY...LIVESTOCK...AND
OTHER INTERESTS ALONG THE SALINE...LITTLE MISSOURI...AND OUACHITA
RIVERS SHOULD MONITOR RIVER FORECASTS AND BE PREPARED TO TAKE
APPROPRIATE ACTION IF NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

59

In the hours before

Local storm report, Apr 28, 6:53 AM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
653 AM CDT TUE APR 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 AM     FLASH FLOOD      10 E CABOT              34.97N 91.85W
04/28/2009                   LONOKE             AR   COUNTY OFFICIAL

            FLASH FLOOD OCCURING OVER HIGHWAY 31. FLOODING ON ROUTE
            70 NEAR KERR AND NEAR DOGWOOD ROAD.

&&

MTREXLER

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 8:32 PM CDTSevere Thunderstorm WarningLZKBaxter, Marion43 min
Apr 27, 9:14 PM CDTSevere Thunderstorm WarningLZKCleburne, Independence, Izard, Stone61 min
Apr 27, 10:08 PM CDTSevere Thunderstorm WarningLZKIndependence, Izard, Sharp67 min
Apr 28, 3:48 AM CDTAreal Flood AdvisoryLZKCleburne, Conway, Faulkner, Garland, Hot Spring, Independence and 8 more164 days
Apr 28, 4:42 AM CDTAreal Flood AdvisoryLZKCleburne, Independence, Jackson, Prairie, White, Woodruff2 hr
Apr 28, 5:03 AM CDTFlash Flood WatchLZKArkansas, Bradley, Calhoun, Clark, Cleburne, Cleveland and 26 more10 hr
Apr 28, 5:53 AM CDTFlash Flood WarningLZKCleburne, Faulkner, Independence, Jackson, Lonoke, Monroe and 5 more112 min
Apr 28, 10:01 AM CDTRiver Flood WarningLZKIndependence, Jackson, Lawrence26 days
Apr 28, 10:23 AM CDTRiver Flood WarningLZKWhite, Woodruff39 days
Apr 28, 10:38 AM CDTRiver Flood WarningLZKArkansas, Monroe43 days

Nearby

Flash Flood Warnings in Arkansas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.